Alert archive / Missouri / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 357, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Aug 27, 2024, 6:14 PM CDT for Monroe County, Shelby County, Missouri. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 27, 2024, 6:14 PM CDT (23:14 UTC)
- Expired
- Aug 27, 2024, 7:00 PM CDT
- In force
- 46 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Monroe County, MO, Shelby County, MO
The radar
The St Louis radar (KLSX), 157 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.2 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3530 J/kg
- Mixed-layer CIN
- -163 J/kg
- Mixed-layer LCL
- 1209 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 6:10 PM CDT, 4 minutes earlier. Its key messages:
- Heat Advisory extended for the St. Louis Metro area due to maximum heat index values of 100+ expected for 4 days (Monday through Thursday).
- Widely scattered thunderstorms possible from late this afternoon through Thursday. A few may be strong to severe tonight with isolated damaging winds being the primary threat.
- More widespread showers and storms likely Friday as a cold front moves into the region. The chance for rain lingers into Saturday. This front will finally bring cooler temperatures for the weekend.
Area forecast discussion, Aug 27, 6:10 PM CDT, 4 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
610 PM CDT Tue Aug 27 2024
.KEY MESSAGES...
- Heat Advisory extended for the St. Louis Metro area due to
maximum heat index values of 100+ expected for 4 days (Monday
through Thursday).
- Widely scattered thunderstorms possible from late this afternoon through
Thursday. A few may be strong to severe tonight with isolated
damaging winds being the primary threat.
- More widespread showers and storms likely Friday as a cold front
moves into the region. The chance for rain lingers into
Saturday. This front will finally bring cooler temperatures for
the weekend.
&&
.SHORT TERM... (Through Late Wednesday Night)
Issued at 250 PM CDT Tue Aug 27 2024
A 595dam 500mb ridge remains in place over the Mid-Mississippi
Valley this afternoon. This ridge has locked a hot humid airmass
over the region which will likely remain in place through Thursday.
GOES-E water vapor imagery shows a well defined short wave trough
moving across the the Dakotas and Nebraska this afternoon. This
short wave will begin breaking down the ridge tonight, and the cold
front associated with it is expected to trigger convection across
the Upper Midwest this afternoon and evening. Most guidance shows
some of this convection or outflow from it trickling into northern
portions of the forecast area tonight into Wednesday morning. The
outflow will provide a trigger for more convection on Wednesday
afternoon into Wednesday evening. The hot and humid airmass over
the area will provide ample instability for thunderstorm
development, if indeed the storms can form under the mid-upper level
ridge. Short range guidance shows 3000-4000 J/Kg MUCAPE northern
Missouri into central Illinois tonight, and then 3500+ J/Kg MLCAPE
building across much of the forecast area Wednesday afternoon.
However, deep-layer shear maxes out around 20kts, and is often much
less than that during this period. Forecast soundings show a deep
dry layer below the LCL so strong possibly severe downburst winds
will be the primary threat from any thunderstorms that can develop
this evening and Wednesday. A few strong/severe clusters could be
possible, but most storms should be of the pulse variety due to the
weak shear.
With the potential of clouds and convection in the area, the
temperature forecast for Wednesday is fairly low confidence at this
time. For instance GFS MOS guidance shows a high of 101 at STL
tomorrow while NAM MOS shows 91. 25th/75th percentile temperatures
from the LREF area 89 and 97 respectively. However, the lower end
of the temperature spectrum is due to lingering clouds and
precipitation, which is also pretty low confidence. The airmass
will still be hot and humid as the synoptic cold front never makes
it farther south than central or southern Iowa. Since a warmer day
seems more likely, and the humidity will continue to stay high, we
have decided to extend the Heat Advisory for the St. Louis Metro
Area since heat index values will likely be 100+ for 4 days (Monday
through Thursday).
Carney
&&
.LONG TERM... (Thursday through Next Tuesday)
Issued at 250 PM CDT Tue Aug 27 2024
Another strong short wave trough runs along the US/Canada border
on Thursday which pushes a cold front through the northern Plains
in to the Upper Midwest. Southerly flow ahead of the front will
keep the warm and humid airmass over the Mid-Mississippi Valley
for one more day. Again, there is uncertainty in how hot it will
ultimately get on Thursday afternoon due to the probability of
convection and convective debris from Wednesday night. However,
we're reasonably confident that heat index values will hit 100-105
in the St. Louis Metro area due to the heat island effect. As
mentioned above, that will be 4 days of 100+ heat index in the
Metro Area and therefore we've extended the Heat Advisory through
Thursday afternoon.
As the short wave continues east on Friday it will merge with
another trough and amplify into a long wave over the central and
eastern US. This finally breaks the upper ridge's hold on the Mid-
Mississippi Valley and and the trough drives a cold front into
Missouri and Illinois Friday afternoon. This should be the end of
the excessive heat at least into early next week, and should also
give the area some much needed rain particularly Friday afternoon
and evening. Current indications are that there will be enough
instability for thunderstorms, but the higher shear and CAPE will
stay out of our area to the northeast, so severe storms look
unlikely at this time. The front stalls briefly across the area on
Saturday with a chance for scattered showers and storms along and
south of I-70, but continues pushing south Sunday as the long wave
trough aloft deepens and drags a strong and cool Canadian high
pressure system into the Great Lakes Region. Temperatures drop into
the low to mid 80s on Sunday as the high moves southeast, and will
struggle to reach the mid and upper 70s on Labor Day and Tuesday.
Carney
&&
.AVIATION... (For the 00z TAFs through 00z Wednesday Evening)
Issued at 608 PM CDT Tue Aug 27 2024
While there are storms currently in the area, so far they are
remaining far away from the TAF sites and are expected to continue
to do so through early this evening. There is a low chance for
additional showers and thunderstorms overnight, but their
proximity to the terminals and timing is highly uncertain right
now, so impacts have been left out of the TAFs until confidence
increases. Scattered showers and thunderstorms are expected again
tomorrow afternoon, but confidence in direct impacts to terminals
remains low at this time.
Elmore
&&
.CLIMATE...
Issued at 307 AM CDT Sat Aug 24 2024
Record Maximum Temperatures (Year Set):
8/27
St. Louis, MO 102 (1881)
Columbia, MO 103 (1983)
Quincy, IL 100 (1983)
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 8 PM CDT this evening for Audrain MO-Boone
MO-Callaway MO-Cole MO-Gasconade MO-Knox MO-Lewis MO-
Lincoln MO-Marion MO-Moniteau MO-Monroe MO-Montgomery MO-
Osage MO-Pike MO-Ralls MO-Sainte Genevieve MO-Shelby MO-
Warren MO.
Heat Advisory until 7 PM CDT Thursday for Franklin MO-Jefferson
MO-Saint Charles MO-Saint Louis City MO-Saint Louis MO.
IL...Heat Advisory until 8 PM CDT this evening for Adams IL-Bond IL-
Brown IL-Calhoun IL-Clinton IL-Fayette IL-Greene IL-Jersey
IL-Macoupin IL-Marion IL-Montgomery IL-Pike IL-Randolph IL-
Washington IL.
Heat Advisory until 7 PM CDT Thursday for Madison IL-Monroe IL-
Saint Clair IL.
&&
WFO LSXHazardous weather outlook, Aug 27, 3:01 PM CDT, 3 hours 13 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 301 PM CDT Tue Aug 27 2024 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-282015- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 301 PM CDT Tue Aug 27 2024 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Isolated to widely scattered thunderstorms are possible tonight, mainly across parts of northeast Missouri and west-central Illinois. A few of these storms may be strong to severe. Damaging winds are the primary threat. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hot and humid weather will continue Wednesday and Thursday. Parts of the St. Louis Metro Area are expected to reach 100 to 105 heat index due to the urban heat island effect. Therefore the Heat Advisory has been extended through Thursday afternoon for the St. Louis Metro Area. There is a chance of thunderstorms Wednesday through Sunday across portions of the region. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Carney
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 4:42 PM CDT | Severe Thunderstorm Warning | LSX | Monroe, Shelby | 48 min |
| Aug 27, 5:02 PM CDT | Severe Thunderstorm Warning | LSX | Marion, Ralls | 43 min |
| Aug 27, 5:27 PM CDT | Severe Thunderstorm Warning | LSX | Monroe, Shelby | 48 min |
| Aug 27, 5:53 PM CDT | Severe Thunderstorm Warning | LSX | Knox | 52 min |
| Aug 27, 6:02 PM CDT | Severe Thunderstorm Warning | LSX | Ralls | 27 min |
| Aug 27, 6:39 PM CDT | Severe Thunderstorm Warning | LSX | Knox, Lewis | 33 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.